Health Library

Our Health Library information does not replace the advice of a doctor. Please be advised that this information is made available to assist our patients to learn more about their health. Our providers may not see and/or treat all topics found herein.

Medicines That May Cause Arm or Leg Problems

Topic Overview

Some medicines can cause leg problems. A few examples are:

  • Birth control pills and estrogen. These can increase the risk of blood clots in the leg, which may cause pain or swelling.
  • Calcium channel blockers, which are used to treat high blood pressure. These can cause leg swelling.
  • Diuretics. These can cause leg cramps.

Muscle cramps may also occur when you stop using some medicines, such as steroids or opioids.

Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted. An appointment may not be necessary.

If you are taking any medicine not prescribed by a doctor, stop taking the medicine. Talk to your doctor if you think you need to continue taking the medicine.

Credits

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

Current as ofNovember 20, 2017